Alert archive / Alabama / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 143, NWS Mobile, AL

May 24, 2020Butler County, Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 24, 2020, 6:13 PM CDT for Butler County, Crenshaw County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 6:13 PM CDT (23:13 UTC)
Expired
May 24, 2020, 6:34 PM CDT
In force
21 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Butler County, AL, Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 75 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2020-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2020-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1622 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WUUS54 KMOB 242313
SVRMOB
ALC013-041-250000-
/O.NEW.KMOB.SV.W.0143.200524T2313Z-200525T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
613 PM CDT Sun May 24 2020

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southeastern Butler County in south central Alabama...
  Southern Crenshaw County in south central Alabama...

* Until 700 PM CDT.

* At 612 PM CDT, a severe thunderstorm was located over Brantley, or
  8 miles south of Luverne, moving northwest at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Luverne, Brantley, Rutledge and Glenwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3153 8617 3153 8620 3149 8619 3152 8628
      3153 8628 3153 8630 3163 8663 3187 8648
      3168 8615 3166 8615 3166 8616 3165 8616
      3163 8618 3162 8618 3162 8615 3156 8614
TIME...MOT...LOC 2312Z 117DEG 18KT 3161 8622 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
724 
WWUS54 KMOB 242334
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
634 PM CDT Sun May 24 2020

ALC013-041-242344-
/O.CAN.KMOB.SV.W.0143.000000T0000Z-200525T0000Z/
Butler AL-Crenshaw AL-
634 PM CDT Sun May 24 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER AND
SOUTHERN CRENSHAW COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, therefore the warning has been cancelled.

LAT...LON 3153 8617 3153 8620 3149 8619 3152 8628
      3153 8628 3153 8630 3163 8663 3187 8648
      3168 8615 3166 8615 3166 8616 3165 8616
      3163 8618 3162 8618 3162 8615 3156 8614
TIME...MOT...LOC 2332Z 117DEG 18KT 3166 8634 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:57 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, May 24, 3:57 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
357 PM CDT Sun May 24 2020

.NEAR TERM UPDATE /Now Through Monday/...An upper ridge will
continue to build over the eastern conus from the western Atlantic
through the near term. Meanwhile, an upper trough over the
Rockies, with a southeastward extension over the Gulf of Mexico,
will continue to move eastward over the Great Plains. Will see an
increase in coverage of rainshowers and thunderstorms this
afternoon and evening hours generally north of I-10 due to
decreased stability. Enough instability is indicated (MUCapes
topping 2000J/kg in the heat of the day) for strong storms to
develop. Also, with DCapes again topping 1000J/kg and dry air in
the mid/upper levels, strong winds are possible if this dry air
mixes in to any downdrafts of the taller storms. Small hail will
also be possible with wetbulb zero heights around 11,000-12,000'.
High temperatures today are trending as forecast, topping out in
the 88 to 93 degree range over most of the forecast area, with mid
80s close to the coast.

An upper level shortwave trough moving through the mean gulf upper
trough late tonight through Monday afternoon will move north over
the north-central/northeastern Gulf coast. Increasing coverage of
convection is expected to spread north over the northern gulf late
tonight through Monday, with the best coverage expected along the
coast near the best upper dynamics from the shortwave trough.

Low temperatures tonight are expected to range from 65 to 70
degrees, with low 70s at the coast. The increasing cloud cover and
precipitation will limit daytime heating, bringing a cooler day
to the forecast area for Memorial Day than previous days. High
temperatures Monday are expected to range from 84 to 89 degrees,
with low 80s at the coast. With the cooler temperatures over a
significant portion of the forecast area, the chance of strong
storms decreases significantly. With low level winds and swells
increasing along the beaches, a High Rip Current Risk begins on
Monday. /22

&&

.SHORT TERM /Monday night Through Wednesday night/...A moist and
difluent flow pattern aloft will continue over the the area
downstream of a cutoff upper low over Texas. Meanwhile, a upper
ridge will extend from the western Atlantic through the mid-
Atlantic states. The difluent flow aloft combined with
disturbances rotating through the southwest upper flow will lead
to continue scattered to locally numerous showers and
thunderstorms. The showers and storms will be most numerous during
peak heating hours, but will linger into the evening due to the
previously mentioned features. With the moist airmass remaining
entrenched across our region, a few showers may tend to re-develop
overnight, especially near the coast. Highs will generally be in
the mid and upper 80s depending on if/when a site receives rain.
/13

&&

.EXTENDED TERM /Thursday Through Sunday/...The pattern changes
little through the extended term as the local area remains between
an upper cutoff low to the west and a weak upper ridge to the
east. At the surface, high pressure remains firmly in place over
the western Atlantic and eastern Gulf. The result will be a
persistent moist and unsettled deep-layer southerly flow across
the region through the period. With this pattern, expect shower
and thunderstorm activity to develop across the area each day,
becoming most numerous during peak heating hours along an inland-
advancing sea breeze. Moderate instability and weak shear will
support a primarily pulse-type thunderstorm mode, though can't
rule out a few multi-cells capable of producing frequent
lightning, gusty winds, and small hail. While activity should
decrease after sunset each evening, decided to leave in low-end
PoPs each night as weak instability will remain in place and some
areas could see a few showers and storms form along leftover
outflow boundaries.

Temperatures remain steady through the period, with highs reaching
the mid to upper 80s (and perhaps a few locations reaching low 90s)
each afternoon. Low temps each night only dip into the upper 60s
inland to low/mid 70s along the coast. /13

&&

.MARINE...A strengthening surface ridge along the eastern U.S.
coastline to the northeast Gulf of Mexico will bring moderate to
strong easterly flow and building seas beginning tonight and lasting
into Tuesday. Winds will then ease to light to moderate from the
south to southeast for the remainder of the forecast. /22

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk from Monday morning through late Tuesday
     night for ALZ265-266.

FL...High Rip Current Risk from Monday morning through late Tuesday
     night for FLZ202-204-206.

MS...None.
GM...Small Craft Advisory from 1 AM Monday to 11 AM CDT Tuesday for
     GMZ650-655-670-675.

     Small Craft Advisory from 6 AM Monday to 11 AM CDT Tuesday for
     GMZ631-632.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 24, 5:41 AM CDT, 12 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Mobile AL
541 AM CDT Sun May 24 2020

ALZ051>060-261>264-FLZ201-203-205-MSZ067-075-076-078-079-251045-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Escambia Inland-Santa Rosa Inland-Okaloosa Inland-
Wayne-Perry-Greene-Stone-George-
541 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop later this morning though
the afternoon. A few may contain gusty winds, frequent lightning
and locally heavy rains. Small hail is also possible with the
stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are expected to develop Wednesday through Saturday.
A few may contain gusty winds, frequent lightning and locally heavy
rains. Small hail is also possible with the stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ALZ265-266-FLZ202-204-206-251045-
Mobile Coastal-Baldwin Coastal-Escambia Coastal-Santa Rosa Coastal-
Okaloosa Coastal-
541 AM CDT Sun May 24 2020

...HIGH RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH
WEDNESDAY MORNING...

This Hazardous Weather Outlook is for southwest Alabama and
northwest Florida.

.DAY ONE...Today and Tonight.

Thunderstorms are expected to develop later this morning though
the afternoon. A few may contain gusty winds, frequent lightning
and locally heavy rains. Small hail is also possible with the
stronger thunderstorms.

There is a MODERATE risk of rip currents along the beaches of
Alabama and northwest Florida panhandle through tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   High Rip Current Risk.

Thunderstorms are expected to develop Wednesday through Saturday. A
few may contain gusty winds, frequent lightning and locally heavy
rains. Small hail is also possible with the stronger thunderstorms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630-633>636-251045-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
541 AM CDT Sun May 24 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

A moderate southeasterly flow tonight will create hazardous
conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moderate easterly winds are expected Monday into Tuesday, continuing
to create hazardous conditions for small craft.

GMZ650-655-670-675-251045-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
541 AM CDT Sun May 24 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM MONDAY TO 11 AM CDT
TUESDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

GMZ631-632-251045-
Southern Mobile Bay-Mississippi Sound-
541 AM CDT Sun May 24 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 7 AM MONDAY TO 11 AM CDT
TUESDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Today and Tonight.

A moderate easterly flow developing tonight will create hazardous
conditions for small craft.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

In the hours before

Special weather statement, May 24, 5:12 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mobile AL
512 PM CDT Sun May 24 2020

ALZ261>264-242245-
Baldwin Central AL-Baldwin Inland AL-Mobile Inland AL-
Mobile Central AL-
512 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
MOBILE AND WEST CENTRAL BALDWIN COUNTIES UNTIL 545 PM CDT...

At 512 PM CDT, the strong thunderstorm was located 5 miles east of
Chickasaw, moving west at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Downtown Mobile, Prichard, Saraland, Chickasaw, Satsuma, Creola, I65
And I165 and I65 And AL 158.

LAT...LON 3075 8792 3067 8794 3072 8797 3068 8800
      3074 8802 3074 8803 3068 8802 3069 8803
      3075 8804 3069 8804 3071 8821 3095 8815
      3085 8791 3076 8792 3084 8791 3084 8788
      3067 8790
TIME...MOT...LOC 2212Z 102DEG 19KT 3077 8799
Special weather statement, May 24, 5:19 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Mobile AL
519 PM CDT Sun May 24 2020

MSZ079-242300-
George MS-
519 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
GEORGE COUNTY UNTIL 600 PM CDT...

At 519 PM CDT, the strong thunderstorm was located near Lucedale,
moving west at 10 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Lucedale.

LAT...LON 3091 8886 3091 8883 3100 8884 3100 8867
      3097 8854 3079 8856 3077 8887
TIME...MOT...LOC 2219Z 094DEG 8KT 3089 8864
Special weather statement, May 24, 5:41 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Mobile AL
541 PM CDT Sun May 24 2020

ALZ057-060-242330-
Butler AL-Covington AL-
541 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN BUTLER AND NORTHWESTERN COVINGTON COUNTIES UNTIL 630 PM
CDT...

At 541 PM CDT, the strong thunderstorm was located 7 miles east of
McKenzie, or 16 miles north of Andalusia, moving northwest at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Georgiana and McKenzie.

LAT...LON 3142 8658 3149 8670 3152 8670 3152 8678
      3157 8687 3163 8691 3167 8691 3183 8676
      3160 8650 3153 8650 3153 8647
TIME...MOT...LOC 2241Z 129DEG 17KT 3154 8658
Special weather statement, May 24, 5:50 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Mobile AL
550 PM CDT Sun May 24 2020

ALZ058-242330-
Crenshaw AL-
550 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
SOUTHERN CRENSHAW COUNTY UNTIL 630 PM CDT...

At 550 PM CDT, the strong thunderstorm was located 8 miles southeast
of Brantley, or 8 miles northwest of Elba, moving northwest at 20
mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Luverne, Brantley, Rutledge and Glenwood.

LAT...LON 3153 8616 3153 8620 3144 8620 3144 8622
      3148 8628 3153 8628 3151 8632 3163 8649
      3166 8646 3166 8645 3167 8645 3183 8627
      3173 8614 3166 8615 3166 8616 3165 8616
      3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 2250Z 133DEG 16KT 3153 8613
Special weather statement, May 24, 5:53 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Mobile AL
553 PM CDT Sun May 24 2020

ALZ058-242330-
Crenshaw AL-
553 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHERN CRENSHAW COUNTY UNTIL 630 PM CDT...

At 553 PM CDT, the strong thunderstorm was located over Highland
Home, or 12 miles southwest of Meadville, moving northwest at 20 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Highland Home.

LAT...LON 3183 8631 3192 8645 3196 8645 3196 8641
      3197 8640 3203 8641 3204 8640 3204 8641
      3205 8640 3205 8630 3197 8630 3197 8620
      3196 8618 3194 8618
TIME...MOT...LOC 2253Z 133DEG 16KT 3195 8630
Special weather statement, May 24, 5:59 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
559 PM CDT Sun May 24 2020

FLZ205-206-242345-
Okaloosa Inland FL-Okaloosa Coastal FL-
559 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...CENTRAL
OKALOOSA COUNTY UNTIL 645 PM CDT...

At 559 PM CDT, the strong thunderstorm was located 6 miles northeast
of Niceville, moving west at 15 mph.

Wind gusts of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Crestview, Niceville, Valparaiso and Baker.

LAT...LON 3049 8645 3050 8645 3050 8642 3051 8642
      3051 8645 3049 8646 3052 8649 3052 8650
      3051 8649 3049 8649 3052 8677 3084 8668
      3077 8639 3048 8639
TIME...MOT...LOC 2259Z 103DEG 15KT 3059 8641

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:48 PM CDTSpecial Weather StatementMOBCrenshaw42 min
May 24, 3:39 AM CDTRip Current StatementMOBBaldwin, Mobile3 days
May 24, 3:39 AM CDTSmall Craft AdvisoryMOB54 hr
May 24, 3:00 PM CDTSpecial Weather StatementMOBBaldwin45 min
May 24, 3:48 PM CDTSpecial Weather StatementMOBBaldwin42 min
May 24, 3:58 PM CDTSpecial Weather StatementMOBWashington47 min
May 24, 4:10 PM CDTSpecial Weather StatementMOBWashington50 min
May 24, 4:36 PM CDTSpecial Weather StatementMOBCovington39 min
May 24, 5:12 PM CDTSpecial Weather StatementMOBMobile33 min
May 24, 5:14 PM CDTSpecial Marine WarningMOB16 min
May 24, 5:41 PM CDTSpecial Weather StatementMOBButler49 min
May 24, 5:50 PM CDTSpecial Weather StatementMOBCrenshaw40 min
May 24, 5:53 PM CDTSpecial Weather StatementMOBCrenshaw37 min
May 24, 6:14 PM CDTSpecial Weather StatementMOBChoctaw46 min
May 24, 6:50 PM CDTSpecial Weather StatementMOBChoctaw55 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.